Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 372, NWS Mobile, AL

September 21, 2021

NWS Mobile, AL issued this special marine warning at Sep 21, 2021, 9:43 AM CDT. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2021, 9:43 AM CDT (14:43 UTC)
Expired
Sep 21, 2021, 10:15 AM CDT
In force
32 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Mobile radar (KMOB), 38 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1769 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

912 
WHUS54 KMOB 211443
SMWMOB
GMZ632-211515-
/O.NEW.KMOB.MA.W.0372.210921T1443Z-210921T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
943 AM CDT Tue Sep 21 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Mississippi Sound...

* Until 1015 AM CDT.

* At 943 AM CDT, a strong thunderstorm producing waterspouts was
  located over Mississippi Sound East Of Pascagoula, or near Petit
  Bois Pass. The strong thunderstorm was nearly stationary.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Mississippi Sound East Of Pascagoula.

LAT...LON 3039 8840 3038 8840 3039 8839 3038 8838
      3039 8838 3041 8834 3039 8831 3037 8831
      3039 8829 3038 8824 3024 8823 3023 8831
      3023 8838 3034 8840 3035 8839 3038 8841
TIME...MOT...LOC 1443Z 269DEG 2KT 3032 8838 

WATERSPOUT...OBSERVED
HAIL...0.00IN
WIND...>34KTS

$$
1 follow-up statement
224 
FZUS74 KMOB 211514
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
1014 AM CDT Tue Sep 21 2021

GMZ632-211524-
/O.EXP.KMOB.MA.W.0372.000000T0000Z-210921T1515Z/
1014 AM CDT Tue Sep 21 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1015 AM CDT...

The affected areas were... 
Mississippi Sound...

The thunderstorm has weakened, thus the warning has been allowed to 
expire.

LAT...LON 3039 8840 3038 8840 3039 8839 3038 8838
      3039 8838 3041 8834 3039 8831 3037 8831
      3039 8829 3038 8824 3024 8823 3023 8831
      3023 8838 3034 8840 3035 8839 3038 8841
TIME...MOT...LOC 1514Z 269DEG 2KT 3032 8836 

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Sep 21, 6:53 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 21, 6:53 AM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
653 AM CDT Tue Sep 21 2021

.AVIATION...
12Z issuance...IFR to LIFR ceilings and visibility restrictions
from fog will impact interior portions of the region along and
north of the I-10 corridor early this morning. Very localized
VLIFR will also be possible. Visibility should improve through
around 21.13-14Z, while ceilings also gradually rise through the
morning. Isolated to scattered SHRA/TSRA will develop near the
coastal seabreeze and across a few inland locations this
afternoon. A more concentrated line of scattered to locally
numerous SHRA/TSRA may develop into southeast MS and interior
southwest AL this evening. Localized MVFR or lower conditions and
gusty winds will be possible near storms that develop. VFR
otherwise prevails through the period. Look for winds to turn
northwesterly to northerly 5-10 knots overnight into early
Wednesday morning as the cold front moves into the area. /21

&&

.PREV DISCUSSION... /issued 455 AM CDT Tue Sep 21 2021/

NEAR TERM UPDATE /Now Through Wednesday/...A mid level shortwave trough
axis generally extends from the Mid-Mississippi Valley to the north
central Gulf Coast region early this morning. A weak surface ridge
of high pressure is meanwhile oriented from the Mid-Atlantic states/
the Appalachian Mountains and southwestward across the southeastern
U.S. and north central Gulf Coast. GOES-16 NT Microphysics imagery
does indicate low stratus and patchy fog developing across most
interior areas north of I-10 as anticipated early this morning and
surface observations also indicate that visibility has been reduced
to between 1/2-1 mile at times in the vicinity of Crestview and
Whiting Field NAS overnight and even locally as low as 1/4 around
Evergreen and Greenville. We will monitor observations closely over
the next few hours for potential dense fog development, but for now
have maintained the patchy fog wording over most interior areas
through the early morning hours. Isolated light rain showers have
also developed near the western FL panhandle coast and adjacent
offshore waters early this morning, but the rest of the area remains
rain-free as of 4 AM CDT.

The shortwave trough axis will continue to extend southward across
our forecast area today, while light west to southwest surface flow
remains prevalent along the northern periphery of a ridge of high
pressure that will build across the central Gulf. The much
advertised approaching cold front will also be pushing across the
Mississippi Valley region today as a deeper mid level trough
progresses from the Plains toward the Mississippi Valley region. A
moist boundary layer will remain entrenched across our CWA today
along the shortwave trough axis, and precipitable water values are
forecast to remain elevated between 1.6-2.0 inches through this
afternoon, with moisture mainly packed in the low to mid levels as
drier air aloft continues to spread over the region. Scattered
showers and thunderstorms will develop this afternoon along a weak
coastal seabreeze and also over interior areas along the base of the
trough axis. A more concentrated area of scattered to locally
numerous convection may move into southeast MS and southwest AL
during the evening hours along the pre-frontal trough axis. For now
we have POPs increasing to 40-55% along and northwest of the I-65
corridor after 7 PM. Pockets of MLCAPE up to 1500-2500 J/KG and the
sufficient deep moisture could result in a couple of stronger storms
capable of producing locally heavy rainfall, brief strong and gusty
winds and frequent lightning this afternoon and evening. Isolated to
scattered showers and storms may linger past midnight ahead of the
approaching cold front. This long-awaited feature is expected to
push from northwest to southeast across our forecast area Wednesday
morning. Winds will turn northwesterly to northerly and increase to
10-15 mph following the passage of the front and dewpoints will drop
into the mid 50s to lower 60s through the afternoon into the early
evening. We will maintain a low chance of POPs into Wednesday
morning, mostly over our eastern zones but the dry air overspreading
the region will likely limit coverage. Most places should be dry by
Wednesday afternoon.

Highs today are forecast to range in the mid 80s to around 90
degrees. Lows tonight fall into the mid 60s to around 70 along and
northwest of the I-65 corridor, with readings in the lower to mid
70s southeast of I-65 and along the coast. Cooler temperatures are
anticipated behind the front Wednesday, with highs only ranging in
the upper 70s to lower 80s over most areas, except mid 80s along
the western FL panhandle coast. /21

SHORT TERM /Wednesday night Through Thursday night/...COOL AND
DRY! Thats it, thats the discussion.

High pressure will begin to build over the central US in the wake
of the strong upper trough working through the Great Lakes region.
At the surface, the first real cold front of the year will
continue to march offshore with strong northerly winds bringing in
drier air behind it. The short term will be 100% a temperature
forecast as dewpoints plummet into the 50s and temperatures begin
to fall. I mean they don't call it fall for nothing! Low
temperatures Wednesday night will likely settle in the mid 50s
inland to upper 50s near the coast. Thursday will remain cool as
well with highs staying in the 70s all day and then the coldest
night since early may as lows dip down to the low to mid 50s
across the area with dewpoints in the 40s. Overall just a pleasant
period of weather ahead. BB/03

EXTENDED TERM /Friday Through Monday/...As we enter the weekend,
surface high pressure will gradually move eastward across the
Appalachians. With a continued north to northeasterly flow, dry
conditions will likely persist on Friday and through the weekend.
Temperatures will gradually moderate during the period with highs in
the lower 80s on Saturday, warming to mid 80s by Sunday and Monday.
Similarly, lows will moderate to the low to mid 60s by Monday
morning. /96

MARINE...A light to occasionally moderate southwesterly to
westerly flow will prevail over the marine area today. A moderate to
strong northerly flow will develop early Wednesday morning and will
persist into Thursday following the passage of a cold front. A Small
Craft Advisory may become necessary over portions of the marine area
Wednesday into early Thursday, with exercise caution headlines
likely needed over other protected waters. A moderate offshore flow
will continue Thursday night into Friday before winds gradually
diminish into the weekend. /21

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Sep 21, 6:18 AM CDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
618 AM CDT Tue Sep 21 2021

ALZ053>060-262-FLZ201-203-205-211300-
Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-Escambia-Covington-
Baldwin Inland-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Including the cities of Grove Hill, Jackson, Thomasville, Camden,
Pine Hill, Homewood, Monroeville, Evergreen, Greenville,
Brantley, Luverne, Atmore, Brewton, Flomaton, Andalusia, Opp,
Stockton, Century, Molino, Walnut Hill, Jay, Milton,
and Crestview
618 AM CDT Tue Sep 21 2021

...PATCHY DENSE FOG WILL IMPACT PORTIONS OF SOUTHWEST AND SOUTH
CENTRAL ALABAMA AND THE WESTERN FLORIDA PANHANDLE EARLY THIS
MORNING...

Patchy dense fog has developed across interior portions of the
western Florida panhandle and southwest and south central Alabama,
including areas generally along and north of the Interstate 10
corridor as well as along and east of the Interstate 65 corridor.
This includes areas near the communities of Crestview, Milton,
Andalusia, Brewton, Monroeville, Evergreen, and Greenville.
Visibility may become restricted to one quarter to one half mile
in a few places through around 8 AM CDT.

If encountering fog, use your low beam headlights and reduce
driving speed. Allow a little extra time to reach your
destination.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:06 PM CDTSpecial Weather StatementMOBMobile24 min
Sep 21, 3:41 PM CDTSmall Craft AdvisoryMOB44 hr
Sep 21, 6:50 PM CDTAreal Flood AdvisoryMOBClarke115 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.